Nebraska, 2021Winter Weather in Nebraska, January 14, 2021
January 14, 2021 · NWS CYS · 2 events in 2 counties and zones
Snow squall conditions were measured by the Kimball and Sidney Airport sensors with area Nebraska Department of Roads webcams capturing the deteriorating conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow squall conditions were measured by the Kimball and Sidney Airport sensors with area Nebraska Department of Roads webcams capturing the deteriorating conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 14, 10:50 AM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Jan 14, 10:50 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1050 AM MST Thu Jan 14 2021
.UPDATE...
Issued at 1050 AM MST Thu Jan 14 2021
Radar reflectivities indicate a band of snow moving southeast from
northeastern Wyoming towards the Nebraska Panhandle. Went ahead
and slightly adjusted POPs from Converse County through the
southern Panhandle.
&&
.SHORT TERM...(Today through Friday night)
Issued at 400 AM MST Thu Jan 14 2021
Potent upper level trough was moving east into the Northern/Central
Plains. Strong cold front accompanied by a band of snow and wind
gusts of 60 to 90 mph was moving through Northeast CO. Skies have
cleared, except for lingering low/mid clouds over the higher terrain.
Winds decreased since the frontal passage, but were gusting 40 to 50
mph across the high plains.
Strong winds will continue to be the forecast concern through the
next 24 to 36 hours for much of southeast WY and the NE Panhandle.
Despite lowering 700/850mb CAG-CPR/CAG-BRX gradients today, subsidence
and 65 to 75kt low level northwesterly winds will produce periods of
high winds for areas along and east of the Laramie Range. Winds will
subside this evening across all but the South Laramie Range and
Foothills, and remain strong across western NE. Patchy blowing snow
will continue to produce slick spots on area roadways through tonight
across portions of southeast WY. Dry conditions are forecast through
Friday with cooler than normal temperatures (highs in the 20s and
30s). A Pacific upper level disturbance will approach the CWA from
the northwest friday night with scattered orographic snow showers
developing over the southern WY mountains.
.LONG TERM...(Saturday through Wednesday)
Issued at 400 AM MST Thu Jan 14 2021
Short wave trough will track southeast across WY Saturday and amplify
into a deeper system over the eastern Plains and Midwest Sunday.
Scattered snow showers west of I-25 Saturday morning will taper off
in the afternoon. A couple inches of snow will fall over the
Snowy/Sierra Madres. Dry conditions return Sunday with the passage
of a short wave ridge, followed by another trough Monday where
energy splits with the northern stream wave quickly exiting to the
east Monday evening. Scattered snow showers will accompany the trough
and cold front Sunday night through Monday night. A broader trough
settles south into the north central CONUS Wednesday. Showers associated
with this system will mainly affect areas west of I-25. Temperatures
during the long term will average slightly below seasonal normals.
It will be breezy to windy most days, with a brief period of stronger
winds possible for wind-prone areas Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1031 AM MST Thu Jan 14 2021
Windy forecast remains on tap for all terminals through the
afternoon and evening as area wide High Wind Warnings remain in
effect. Some diminishment in winds across Wyoming later tonight.
Some light snowfall possible later this afternoon across Niobrara,
Converse and Goshen Counties with lower CIGS possible in those
bands. Please see High Wind Warning for additional details.
&&
.FIRE WEATHER...
Issued at 400 AM MST Thu Jan 14 2021
Fire weather concerns will be minimal the next several days. A strong
cold front moved through the region Wednesday evening. In the wake of
the frontal passage, strong northwest winds will continue into Friday
morning with gusts of 60 to 70 mph. A couple of upper level weather
disturbances will produce scattered snow showers Saturday and Monday.
Daily temperatures will average near seasonal normals and minimum
humidities will be non-critical.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ101-102-
106>108-110-115-118-119.
High Wind Warning until 9 AM MST Friday for WYZ116-117.
NE...High Wind Warning until 11 AM MST Friday for NEZ002-003-019>021-
054-055-095-096.
&&
UPDATE...MD
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...WM
FIRE WEATHER...MAJHazardous weather outlook, Jan 14, 5:00 AM MST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
500 AM MST Thu Jan 14 2021
WYZ101>103-106>108-110-115-118-119-151200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Laramie Valley-Central Laramie County-East Laramie County-
500 AM MST Thu Jan 14 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong northwest winds will develop early this morning and
persist through late afternoon. Gusts of 60 to 70 mph are
expected. High Wind Warnings remain in effect until 5 PM MST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are requested to report sustained winds of 40 mph or
higher and peak gusts exceeding 58 mph to the Cheyenne National
Weather Service.
WYZ116-117-151200-
South Laramie Range-South Laramie Range Foothills-
500 AM MST Thu Jan 14 2021
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong northwest winds will develop early this morning and
persist through tonight. Gusts of 60 to 70 mph are expected.
High Wind Warnings remain in effect through early Friday
morning. Patchy blowing snow will create slick spots on area
roadways.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Strong northwest winds will continue through early Friday
morning.
.Spotter information statement...
Spotters are requested to report sustained winds of 40 mph or
higher and peak gusts exceeding 58 mph to the Cheyenne National
Weather Service.
WYZ104-105-109-111>114-151200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
500 AM MST Thu Jan 14 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty northwest winds of 35 to 55 mph are expected today. Patchy
blowing snow will create slick spots on area roadways.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Scattered snow showers are forecast Saturday and Monday. Snow
accumulations up to a few inches are expected over the mountains.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-151200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
500 AM MST Thu Jan 14 2021
This hazardous weather outlook is for the western Nebraska
Panhandle.
.DAY ONE...TODAY AND TONIGHT
Strong northwest winds will develop early this morning and
persist through tonight. Gusts of 55 to 65 mph are expected.
A High Wind Warning remains in effect through Friday morning.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Strong northwest winds will continue through Friday morning.
.Spotter information statement...
Spotters are requested to report sustained winds of 40 mph or
higher and peak gusts exceeding 58 mph to the Cheyenne National
Weather Service.
In the hours before
Local storm report, Jan 14, 11:26 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1126 AM MST THU JAN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM NON-TSTM WND GST 5 SE ALLIANCE 42.05N 102.80W
01/14/2021 M58 MPH BOX BUTTE NE ASOS
ASOS STATION KAIA ALLIANCE AIRPORT.
&&
WMLocal storm report, Jan 14, 11:28 AM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1128 AM MST THU JAN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 ESE BUFORD 41.08N 105.25W
01/14/2021 M0.9 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-23 WARREN AFB 20.6
WSW.
0700 AM SNOW ELK MOUNTAIN 41.68N 106.42W
01/14/2021 M0.5 INCH CARBON WY COCORAHS
COCORAHS STATION WY-CR-18 ELK MOUNTAIN 0.3
SW.
0700 AM SNOW 1 N LARAMIE 41.32N 105.58W
01/14/2021 M0.7 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-177 LARAMIE 0.8 N.
0700 AM SNOW 2 ESE LARAMIE 41.29N 105.54W
01/14/2021 M1.1 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-171 LARAMIE 2.5 ESE.
0600 AM SNOW 15 S BUSHNELL 41.01N 103.88W
01/14/2021 M1.0 INCH KIMBALL NE CO-OP OBSERVER
CO-OP OBSERVER STATION BSSN1 14.5 NE PAWNEE
BUTTES.
0700 AM SNOW 1 WNW GURLEY 41.33N 102.99W
01/14/2021 M0.5 INCH CHEYENNE NE COCORAHS
COCORAHS STATION CHEY019 GURLEY 1.3 W.
&&
WMWinter Weather, Kimball
- When
- January 14, 1:03 PM MST to 1:56 PM MST
- Where
- Kimball forecast zone
- Reported by
- AWOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Snow squall conditions were reported at the Kimball Airport with visibility dropping to quarter of a mile and wind gusts up to 39 mph.
Winter Weather, Cheyenne
- When
- January 14, 1:03 PM MST to 1:56 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Snow squall conditions measured at Sidney Airport with quarter mile visibility and wind gusts up to 48 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in South Dakota, January 14 to 15, 20211 death · 2 injured · 70 kt wind · 24 events
- Blizzard in Iowa, January 14 to 15, 20211 death · 1 injured · 11 events
- Wildfire and High Wind in Nebraska, January 14 to 15, 202161 kt wind · 26 events
- Dust Storm and High Wind in Kansas, January 14 to 15, 202157 kt wind · 20 events
- High Wind in South Dakota, January 14 to 15, 202165 kt wind · 18 events
- High Surf in Hawaii, January 14 to 19, 202115 events
- High Wind in Kansas, January 14 to 15, 202153 kt wind · 12 events
- High Wind in New Mexico, January 14, 2021$15,000 · 55 kt wind · 1 event
- Wildfire and Heavy Snow in California, January 14 to 20, 202177 kt wind · 9 events
- Blizzard in South Dakota, January 14 to 15, 20218 events
- Blizzard in Minnesota, January 14 to 15, 20218 events
- Blizzard in Iowa, January 14 to 15, 20218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931958, 931959.